MAUDE Adverse Event Report: COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Model Number N/A
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Perforation (2001); Pneumothorax (2012)
Date of Event 12/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a kopans modified breast lesion localization needle was placed in a female patient under ultrasound for localization of a nodule at the union of the external quadrants of the right breast.It was reported the "harpoon" migrated into the pleural space and perforated the lung, causing a complete right pneumothorax.The patient underwent thoracic surgery for ablation on (b)(6) 2019.The harpoon was recovered.Additional information regarding the event and patient outcome has been requested.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 05mar2020: the needle was secured to surface of the skin for 15 hours.At the time of surgery, the dressing was removed and harpoon was not visible.A scan was then performed showing "intrathoracic migration of the harpoon ot the right posterobasal region: pneumothorax complete right with partial atelectasis of the right lower lobe." therefore, "thoracic drainage and antiprophylaxis to prevent over-fertilization of intraalveolar bleeding was performed." it was described this was completed without complication.In addition, status of the returned product showed the proximal end was cut/broken.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.D10 product received on: 04mar2020.Investigation evaluation.It was reported that a kopans modified breast lesion localization needle had an intra-pleural migration of the harpoon which caused lung perforation and complete right pneumothorax during a procedure on the right breast.This incident was reported by c.H.De soissons, in france.Further communication with the user facility clarified that the needle was taped to the surface of the skin, that it was in place for 15 hours, and that the perforation and pneumothorax were treated successfully.No other adverse effects were reported.A review of the complaint history, device history record, instructions for use (ifu), and quality control of the device, as well as a visual inspection and dimensional verification, were conducted during the investigation.The complainant returned a kopans modified breast lesion localization needle for investigation.Physical/visual examination of the returned device showed the returned device in a used and damaged condition.There are two (2) bends/kinks on the device proximal to the cannula weld.The proximal end of the device appears broken/cut, there is approximately 7.2cm of the hookwire assembly missing.The hookwire leg measures within specification.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Proper inspection activities are in place to identify nonconforming product prior to lot release.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: precautions: ¿following placement of the hookwire, the portion protruding outside of the breast should be bent and taped to the skin to prevent inadvertent movement.¿ final hookwire position should be confirmed by appropriate imaging modality.¿ instructions for use: ¿1.Introduce the needle into the lesion.2.Check the position of the needle.3.Advance and release the hookwire.4.Remove the needle.5.Bend the hookwire protruding from the breast and tape flat to the skin.6.Verify final hookwire position.¿ a review of the device history record (dhr) was also conducted as a part of the investigation.The dhr for the complaint lot and related subassembly lots showed potentially relevant nonconformances for burr on wire.However, these products were scrapped and there is a 100% inspection of the hookwire for cleanliness and burrs.A data base search revealed no additional complaints from the complaint lot.Based on this information, there is no evidence that nonconforming product exists in house or in field.Based on the information provided, the examination of returned product, and the results of the investigation, it was concluded that the main cause of the failure is due to component failure unrelated to manufacturing or design deficiencies.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9771277
Report Number1820334-2020-00509
Device Sequence Number14106031
Product Code MIJ
UDI-Device Identifier00827002029002
UDI-Public(01)00827002029002(17)240510(10)9730036
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2024
Device Model NumberN/A
Device Catalogue NumberDKBL-21-5.0-A
Device Lot Number9730036
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2020
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer03/05/2020
04/30/2020
Initial Report FDA Received Date02/28/2020
Supplement Report FDA Received Date03/09/2020
04/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;